Missouri, 2022

Damaging Winds in Missouri, June 21, 2022

June 21, 2022 · NWS EAX · 7 events in 4 counties and zones

A few clusters of storms moved into northern Missouri and eventually into west central Missouri. Generally, reports of 60 to 65 mph winds were reported with minor damage from those winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few clusters of storms moved into northern Missouri and eventually into west central Missouri. Generally, reports of 60 to 65 mph winds were reported with minor damage from those winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 21, 5:28 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 21, 5:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Tue Jun 21 2022

.Discussion...
Issued at 324 PM CDT TUE JUN 21 2022

Key Points:

* Thunderstorms are expected tonight as cold front moves through the
  area.  A few storms could produce strong wind gusts, locally heavy
  rainfall and small hail.

* Cooler conditions are expected Wednesday & Thursday.

* Heat returns late week with the potential for advisory conditions
  Friday into Saturday.

Detailed discussion...

As of 20Z, cold front bisected Iowa into far southeast Nebraska.
Area of cumulus has developed immediately ahead of the front across
Iowa. With additional heating, expect capping inversion to continue
to weaken.  Surface based CAPE of 3000-3500 J/kg should allow for
rapid development of storms; however, limited wind shear may make it
difficult for storms to organize sufficiently.  Expect storms to be
capable of producing strong wind gusts with 1500-1600 J.kg of
downdraft CAPE. With relatively warm environment, will take 50 dbz
of 40K+ to get one inch hail at the surface.  With tops expected
around 45K, agree with SPC that the main threat will be damaging
wind gusts.  In addition, could see locally heavy rainfall with deep
warm cloud depth, and precipitable water values near 1.7" (near 90th
percentile for this time of year).

Threat for storms is expected to follow the front southward
overnight. Lingering mid level cloud cover along with 850 hpa
temperatures cooling 3-5 degrees C will result in cooler
temperatures Wednesday.

Ridge riding shortwave is expected on Thursday, bringing an
additional round of showers and thunderstorms.  While there is wind
shear, instability is very limited so severe weather is not
expected.

Upper level ridge is expected to strengthen Friday into Saturday as
surface ridge across the central plains works south into the Gulf
Coast.  Potential for storms both Thursday and Friday night on the
nose of the low level jet developing across the central plains
feeding into northern Missouri/southern Iowa.

Cold front associated with trough moving along the US Canadian
border is expected to approach and move through the area on Saturday
afternoon. Cooler more seasonal temperatures are expected post-
frontal early next week with mainly dry conditions.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 627 PM CDT TUE JUN 21 2022

Main aviation concerns will be in the next 6 hours as
thunderstorms develop along a slowly southward moving cold front.
Isolated to scattered storms move through this evening with winds
becoming light northerly behind the front later tonight. Within
any storm expect brief IFR conditions if a terminal is impacted.
But otherwise, conditions will be VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-102>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ002>008-011>017-
     020>025-028>033-037>040-043>046.

&&

Discussion...BT
Aviation...CDB
Hazardous weather outlook, Jun 21, 4:01 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Tue Jun 21 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Tue Jun 21 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous heat is expected today with temperatures in the mid to
upper 90s and heat index values around 105F. Showers and
thunderstorms are expected this evening starting across far NW MO and
NE KS moving SE through the overnight hours. An isolated strong to
severe storm is possible with the most likely hazards being high
winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous heat is expected to return Friday and Saturday. Heat
indices look to be around 100F-107F.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 21, 5:48 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Tue Jun 21 2022

MOZ003-004-220015-
Worth MO-Gentry MO-
648 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of south central Worth
and northwestern Gentry Counties through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ravenwood, or 8 miles north of Stanberry, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gentry and Worth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.

&&

LAT...LON 4037 9438 4029 9438 4028 9460 4036 9460
      4042 9443
TIME...MOT...LOC 2348Z 256DEG 15KT 4034 9455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Klaus

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worth

When
June 21, 5:50 PM CST to 5:53 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.490, -94.410

Public reported 60 mph wind via social media.

Thunderstorm Wind, Harrison

When
June 21, 5:57 PM CST to 6:00 PM CST
Where
Harrison County, Hatfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -94.150

There was a report of 60 mph wind near Hatfield received via social media.

Thunderstorm Wind, Worth

When
June 21, 6:17 PM CST to 6:20 PM CST
Where
Worth County, 0.87 mi SE of Grant City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -94.410

There was a report of 60 mph wind near Grant City.

Thunderstorm Wind, Mercer

When
June 21, 7:25 PM CST to 7:28 PM CST
Where
Mercer County, 4.91 mi NNW of Goshen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.440, -93.730

Several trees were uprooted in the western part of Mercer County. Location and time was estimated via radar.

Thunderstorm Wind, Mercer

When
June 21, 7:40 PM CST to 7:43 PM CST
Where
Mercer County, 0.53 mi W of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.400, -93.590

Public reported 60 mph wind.

Thunderstorm Wind, Clay

When
June 21, 9:05 PM CST to 9:08 PM CST
Where
Clay County, 2.62 mi NE of Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.400, -94.340

Public reported 60 mph wind via social media.

Thunderstorm Wind, Clay

When
June 21, 9:37 PM CST to 9:40 PM CST
Where
Clay County, 0.84 mi NNE of Bigham Hgt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.262, -94.576

NWS employee reported large tree limbs down at HWY 152 and North Oak Trafficway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035827, 1035822, 1035824, 1035825, 1035826, 1035828, 1035831.